Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 104, NWS Quad Cities, IA

July 6, 2003Clinton County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 6, 2003, 5:25 AM CDT for Clinton County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 5:25 AM CDT (10:25 UTC)
Expired
Jul 6, 2003, 6:00 AM CDT
In force
35 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Clinton County, IA

The radar

The Quad Cities radar (KDVN), 31 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.4 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.1
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 061025
SVRDVN
IAC045-061100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
525 AM CDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN EAST CENTRAL IOWA

* UNTIL 600 AM CDT

* AT 518 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES WEST OF WHEATLAND...OR
  10 MILES SOUTHEAST OF CLARENCE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   CALAMUS BY 530 AM CDT.
   GRAND MOUND BY 540 AM CDT.
   WELTON BY 545 AM CDT.
   DE WITT BY 550 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4192 9088 4179 9090 4179 9029 4202 9029

$$

NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:34 AM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 6, 3:34 AM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
334 AM CDT SUN JUL 6 2003

LARGE MCS MOVING OVER WESTERN HALF IA TO MOVE ACROSS CWFA THIS
MORNING IN RAPIDLY DECAYING MODE. SEVERE THREAT LOOKS MINIMAL AS IR
IMAGERY SHOWS COOLING TOPS AND 88D MOSAIC SHOWS SYSTEM BECOMING MORE
DISORGANIZED AT LEADING EDGE. ALSO...COMPLEX IS MOVING INTO AIRMASS
OVER SOUTHERN IA AND SOUTHERN HALF DVN CWA ALREADY WORKED OVER BY
EVENING MCS. INITIAL FORECAST CHALLENGE IS HANDLING OF POPS THIS
MORNING...THEN CHANCES FOR ADDITIONAL MAINLY NOCTURNAL COMPLEXES
NEXT SEVERAL DAYS BEFORE PATTERN CHANGE PUSHES FRONT SOUTH OF AREA
MID TO LATE WEEK.

AT 06Z...SURFACE ANALYSIS SHOWED MESO HIGH OVER WESTERN IA. EARLIER
CONVECTION HAD PUSHED SYNOPTIC BOUNDARY TO AXIS FROM CENTRAL IA TO
JUST SOUTH OF QUAD CITIES TO NEAR KPIA. SOME FLARE UP OF NEAR SEVERE
WIND PRODUCERS POSSIBLE AROUND AM PACKAGE ISSUANCE TIME ALONG NW
EDGE OF THIS FRONT THAT HAS SINCE LIFTED NORTH TO NEAR KALO
SOUTHEAST THROUGH QUAD CITIES. EXPECTING WIDESPREAD RAIN AND FEW
CONTINUED LIGHTNING STRIKES AS SYSTEM DECAYS AS IT PUSHES EAST AND
THUS RAISED TO CATEGORICAL POPS OVER EASTERN IA AND NORTHEAST MO
UNTIL MID MORNING...KEEPING SCATTERED WORDING FURTHER EAST THROUGH
LATE MORNING. SHOULD THEN SEE RAPID CLEARING WITH MORE HEAT AND
HUMIDITY THROUGH AFTERNOON. KEPT SLIGHT CHANCES FOR MAINLY LATE
AFTERNOON CONVECTION ALONG BOUNDARY IN FAR NORTH BUT MOST OF CWFA
WILL BE CAPPED. MODELWISE...MAINLY FOLLOWED GFS AS ETA HAD POOR
HANDLE ON THIS MORNINGS MCS.

CHANCE POPS KEPT IN NORTHERN THIRD FOR TONIGHT WHERE NEXT COMPLEX
SET OFF BY MT SHORTWAVE EXPECTED TO MOVE ALONG FRONT. MODELS TRY TO
PUSH FRONT BACK SOUTHEAST IN RESPONSE TO STRONG MID LEVEL VORTEX
MOVING ACROSS SOUTHERN CANADA...BUT DO NOT ANTICIPATE THE FRONT TO
MAKE MUCH PROGRESS UNTIL LATE WED/WED NIGHT WHEN H5 RIDGE BEGINS TO
BUILD OVER WESTERN CONUS. HAVE THUS CONTINUED SCATTERED POPS THROUGH
PERIOD WITH TOO MUCH UNCERTAINTY ON BOUNDARY LOCATION TO GET TOO
DETAILED. DID EXTEND LOW POPS INTO WED NIGHT...BUT THINK GFS MAY BE
SUFFERING FROM FEEDBACK AND OVERDOING SURFACE LOW PASSING OVERHEAD
IN THAT TIMEFRAME. LATER FORECASTS WILL NEED TO WATCH FOR FLASH
FLOOD POTENTIAL IN AREAS OF MAINLY FAR NORTH AND FAR SOUTH THAT HAVE
BEEN RECENTLY SATURATED. VERY FEW CHANGES MADE TO GRIDS THURSDAY AND
BEYOND AS MEDIUM RANGE GUIDANCE SHOWS UPPER LEVEL RIDGE OVER ROCKIES
RESULTING IN NW FLOW OVER REGION TO RESULT IN DRIER AIRMASS AND
COOLER TEMPERATURES.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SHEETS
Hazardous weather outlook, Jul 5, 4:39 PM CDT, 12 hours 46 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 PM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING...ALONG
AND SOUTH OF HIGHWAY 34.  THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

AFTER MIDNIGHT...A THUNDERSTORM COMPLEX IS FORECAST TO
MOVE EAST OUT OF WESTERN IOWA. SEVERE STORMS WILL BE POSSIBLE ALONG
AND NORTH OF INTERSTATE 80.  THE MAIN THREAT WILL BE DAMAGING
WINDS UP TO 80 MPH.  HEAVY RAIN IS ALSO LIKELY DUE TO HIGH
MOISTURE LEVELS IN THE ATMOSPHERE. THE HEAVY RAIN COULD RESULT
IN SOME LOCALIZED FLOODING...ESPECIALLY ALONG THE HIGHWAY 20
CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE THUNDERSTORM COMPLEX THAT DEVELOPS TONIGHT WILL AFFECT THE
AREA THROUGH MID DAY SUNDAY.

ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE SUNDAY NIGHT AS A
COMPLEX OF THUNDERSTORMS DROPS OUT OF SOUTHEAST MINNESOTA...THROUGH
THE MID MISSISSIPPI RIVER VALLEY.  THE GREATEST POTENTIAL FOR
SEVERE STORMS WILL AGAIN BE NORTH OF INTERSTATE 80.  THERE IS A
POTENTIAL FOR DAMAGING WINDS AND ISOLATED TORNADOES.

THUNDERSTORMS WILL CONTINUE TO THREATEN THE REGION MONDAY THROUGH
WEDNESDAY...AS A FRONTAL BOUNDARY STALLS ACROSS SOUTHERN IOWA AND
NORTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED LATE TONIGHT. SPOTTER ACTIVATION MAY
ALSO BE NEEDED SUNDAY NIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/DVN

DLF

In the hours before

Special weather statement, Jul 5, 11:57 PM CDT, 5 hours 28 minutes before
IAZ063-064-067-076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-
060530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1157 PM CDT SAT JUL 5 2003

...SEVERE THUNDERSTORM WATCH NUMBER 649 IS ALLOWED TO EXPIRE FOR THE
FOLLOWING COUNTIES...

IN IOWA...JOHNSON...IOWA...KEOKUK...WASHINGTON...MUSCATINE...
LOUISA...JEFFERSON...HENRY...DES MOINES...VAN BUREN AND LEE.

IN NORTHWEST AND WEST CENTRAL ILLINOIS...MERCER...HENDERSON...
WARREN...HANCOCK AND MCDONOUGH.

IN FAR NORTHEAST MISSOURI...SCOTLAND AND CLARK.

THE STRONGEST STORMS HAVE MOVED EAST OF THE AREA. HOWEVER...A LINE
OF SEVERE THUNDERSTORMS CONTAINING DAMAGING WINDS OF 60 TO 80 MPH
WAS ENTERING WESTERN IOWA AT MIDNIGHT. A SEVERE THUNDERSTORM WATCH IS
IN EFFECT FOR CENTRAL AND WESTERN IOWA UNTIL 5:00 AM CDT. IF THIS
LINE OF STORMS MAINTAINS ITS STRENGTH...THEN A SEVERE THUNDERSTORM
WATCH WILL BE NECESSARY FOR PORTIONS OF THE AREA DURING THE EARLY
MORNING...WITH THE POTENTIAL FOR DAMAGING WINDS...HEAVY RAIN AND
LOCALIZED FLOODING.

05
Local storm report, Jul 6, 12:40 AM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1240 AM CDT SUN JUL 06 2003

PRELIMINARY EVENT SUMMARY FOR SATURDAY EVENING JULY 5TH

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    BIGGSVILLE                IL   .5 INCH HAIL
07/05/03   HENDERSON                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0717 PM    MONTROSE                  IA   .5 INCH HAIL
07/05/03   LEE                            REPORTED BY EMERGENCY
                                          MANAGEMENT.

0737 PM    4 W DONNELLSON            IA   .75 INCH HAIL
07/05/03   LEE                            REPORTED BY STORM
                                          SPOTTER.

0800 PM    FT MADISON                IA   .75 INCH HAIL
07/05/03   LEE                            REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0830 PM    DONNELLSON                IA   WIND DAMAGE
07/05/03   LEE                            TREES AND POWERLINES
                                          DOWN.  REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0831 PM    FARMINGTON                IA   FLOOD
07/05/03   VAN BUREN                      WATER OVER THE ROAD AT
                                          INTERSECTION OF
                                          HIGHWAYS 1 AND 2.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0831 PM    5 N FARMINGTON            IA   1 INCH HAIL
07/05/03   VAN BUREN                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0913 PM    SANDUSKY                  IA   WIND DAMAGE
07/05/03   LEE                            3-4 FOOT DIAMETER TREE
                                          DOWN. REPORTED BY STORM
                                          SPOTTER.

0915 PM    4 NW KEOKUK               IA   .88 INCH HAIL
07/05/03   LEE                            REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0932 PM    4 N GRANGER               MO   1 INCH HAIL
07/05/03   SCOTLAND

0932 PM    GRANGER                   MO   60 MPH TSTM GUST
07/05/03   SCOTLAND                       50-60 MPH WINDS
                                          REPORTED BY STORM
                                          SPOTTER.

1000 PM    WAYLAND                   MO   WIND DAMAGE
07/05/03   CLARK                          LARGE LIMBS AND POWER
                                          LINES DOWN. REPORTED BY
                                          STORM SPOTTER.

1003 PM    NAUVOO                    IL   55 MPH TSTM GUST
07/05/03   HANCOCK                        ESTIMATED 50 TO 60 MPH
                                          WINDS AND NOISE FROM
                                          TREE LIMBS BREAKING IN
                                          NEARBY PARK REPORTED BY
                                          STORM SPOTTER.

1005 PM    FT MADISON                IA   50 MPH TSTM GUST
07/05/03   LEE                            REPORTED BY STORM
                                          SPOTTER.

1010 PM    FT MADISON                IA   WIND DAMAGE
07/05/03   LEE                            POWER LINES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1019 PM    WARSAW                    IL   WIND DAMAGE
07/05/03   HANCOCK                        TREES DOWN.  POWER OUT.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1020 PM    WAYLAND                   MO   WIND DAMAGE
07/05/03   CLARK                          LARGE LIMBS AND POWER
                                          LINES DOWN. REPORTED BY
                                          STORM SPOTTER.

1022 PM    WEST PT                   IL   50 MPH TSTM GUST
07/05/03   HANCOCK                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1022 PM    2 SW FARMINGTON           IA   FLOOD
07/05/03   VAN BUREN                      CULVERT PATIALLY WASHED
                                          OUT HALF OF COUNTY ROAD
                                          NAMED POSSUM HOLLOW
                                          LANE, CNTY RD 10.
                                          MEASURED 4.5 INCHES OF
                                          RAIN. REPORTED BY STORM
                                          SPOTTER.

1026 PM    HAMILTON                  IL   WIND DAMAGE
07/05/03   HANCOCK                        POWER POLES DOWN. POWER
                                          OUT IN TOWN. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.
Local storm report, Jul 6, 4:54 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
454 AM CDT SUN JUL 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0453 AM    DELHI                     IA   .5 INCH HAIL
07/06/03   DELAWARE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:39 PM CDTSevere Thunderstorm WarningDVNLee66 min
Jul 5, 7:44 PM CDTSevere Thunderstorm WarningDVNVan Buren61 min
Jul 5, 8:18 PM CDTFlash Flood WarningDVNLee, Van Buren7 hr
Jul 5, 9:24 PM CDTSevere Thunderstorm WarningDVNLee66 min
Jul 6, 1:33 PM CDTSevere Thunderstorm WarningDVNCedar, Muscatine, Scott42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.